West Virginia, 2011

Flash Flooding and Hail in West Virginia, June 9 to 10, 2011

June 9 to 10, 2011 · NWS RLX · 11 events in 6 counties and zones

An east to west oriented cold front sagged south into eastern Ohio and northern West Virginia during the early evening on the 9th. Temperatures reached the upper 80s with dew points near 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An east to west oriented cold front sagged south into eastern Ohio and northern West Virginia during the early evening on the 9th. Temperatures reached the upper 80s with dew points near 70. There was very little convection over northern West Virginia at 1900E. Near sunset, with an approaching disturbance in the winds aloft, convection fired in north central West Virginia, with new cells developing to the west during the evening. Large hail and severe wind gusts occurred in a few locations.

Repetitive showers and the intensity of the rain did cause some local heavier rain amounts. Small stream and urban flooding occurred in Harrison and Gilmer Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 9, 7:09 PM EST, 48 minutes earlier.

Area forecast discussion, Jun 9, 7:09 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
809 PM EDT THU JUN 9 2011

.SYNOPSIS...
COLD FRONT KEEPS THE THUNDERSTORM POTENTIAL GOING THROUGH SATURDAY.
COOLER AND DRIER WITH HIGH PRESSURE IN THE WAKE OF THE COLD FRONT
SUNDAY THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
LARGE OUTFLOW BOUNDARY FROM CONVECTION ALL THE WAY UP NEAR CHICAGO
LAST NIGHT...SAILED SE ACROSS FCST AREA EARLIER TODAY...BEFORE
GETTING HUNG UP ACROSS SOUTHERN PORTION OF THE AREA.  THIS IS WHERE
CONVECTION THAT FIRED UP THIS PAST AFTERNOON WAS MOST
PERSISTENT...AND WAS ONGOING ALTHOUGH FADING AS 00Z APPROACHED.
THIS TREND WILL CONTINUE AS THE SUN SETS.

THE FLOOD WATCH FOR SOUTHERN PORTION OF THE AREA WILL LIKELY BE
ALLOWED TO EXPIRE AT 10 PM IF NOT DROPPED EVEN SOONER.  THE SEVERE
THUNDERSTORM GOES AT 8 PM.

ONCE THE CONVECTION IS GONE...EXPECT A QUIET THOUGH MUGGY NIGHT
WITH SOME HAZE...ALONG WITH VALLEY MIST.  IN AREAS WHERE IT
RAINED...MAINLY SOUTHERN PORTION OF THE CWA...DENSE VALLEY FOG IS
LIKELY TO DEVELOP.

DO NOT THINK BOUNDARY JUST N OF THE AREA THIS EVENING WILL HAVE MUCH
FARTHER SWD PUSH W OF THE APPALACHIANS...SO EXPECT MUCH OF THE AREA
TO BE S OF THE FRONT FRI.  CONVECTION WILL LIKELY FIRE AGAIN...THIS
TIME WITH THE HIGHER CHANCE FARTHER N...CLOSEST TO THE FRONT.
CONVECTION MAY GET GOING RELATIVELY EARLY FRI DEPENDING UPON TIMING
OF WEAK S/W TROFS ALONG THE SOUTHERN EDGE OF THE WESTERLIES...ABOUT
COINCIDENT WITH THE W-E BOUNDARY JUST TO THE N OF THE AREA.  SPC
FOCUSES SLIGHT RISK FOR FRI TO THE NW...DEEPER INTO THE
WESTERLIES...WHERE THE S/W ENERGY AND SHEAR ARE STRONGER.  THIS AREA
AFFECTS ONLY OUR INTERIOR SE OHIO COUNTIES.

ONLY CAVEAT IS IF COMPLEX FORMS UPSTREAM OVERNIGHT AND THEN SENDS AN
OUTFLOW BOUNDARY INTO THE AREA AGAIN FRI...WHICH WOULD AGAIN
RE-FOCUS CONVECTION NEAR IT.

HAVE LOWER TEMPERATURES FROM THE ONSET TONIGHT S WHERE THE RAIN HAS
COOLED THE AIR CONSIDERABLY.  ACTUALLY LOWS LOOK GOOD AND NO CHANGES
TO HIGHS FRI...WHICH WERE CLOSE TO THE MET...AND A LITTLE LOWER THAN
HIGHS TODAY...ON ACCOUNT OF AM LITTLE MORE CLOUD AND SLIGHTLY LOWER
H85 TEMPERATURES.  RAISED DEW POINTS OVERNIGHT INTO FRI WITH MOST OF
THE AREA STILL S OF THE FRONT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
MODELS INDICATE THE COLD STALLS BRIEFLY ACROSS THE CENTRAL PART OF
OUR AREA...THEN LIFT NORTH AS A WARM FRONT DURING FRIDAY NIGHT. THE
BEST CHANCE FOR CONVECTION FRIDAY NIGHT WILL BE ACROSS THE
NORTH...MORE ON A SCATTERED BASIS WITH LACK OF DIURNAL HEATING.

BY SATURDAY...THE REGION SHOULD BE FIRMLY LOCATED IN THE WARM
SECTOR. HOWEVER...A COLD FRONT WILL APPROACH THE AREA FROM THE
NORTHWEST LATER SATURDAY...AS A VIGOROUS SHORT WAVE DROPS SOUTH
AND EAST. AS A RESULT...EXPECT THUNDERSTORM CHANCES TO BE GREATEST
ACROSS THE NORTHWEST COUNTIES SATURDAY AFTERNOON...WITH A CHANCE OF
THUNDERSTORMS JUST ABOUT ANYWHERE IN THE DAY TIME HEATING. BEST
THUNDERSTORM CHANCES WILL THEN PROGRESS EAST ACROSS THE AREA
SATURDAY NIGHT WITH THE FRONT.

MUCH BETTER MODEL AGREEMENT ON BEING QUITE PROGRESSIVE WITH THE COLD
FRONT...WITH THE FRONT EXITING OUR AREA BY SUNDAY MORNING.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
EXPECT SHOWERS TO END FROM WEST TO EAST SUNDAY MORNING...BUT HAVE
HELD ONTO POPS FOR MOUNTAIN SHOWERS SUNDAY AFTERNOON WITH A BIT OF
COLD ADVECTION UP SLOPE. MUCH COOLER AND DRIER AIR UNDER CANADIAN
HIGH PRESSURE IS EXPECTED FOR SUNDAY NIGHT THROUGH EARLY NEXT
WEEK...NEAR NORMAL TEMPERATURES.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
CONVECTION IS DONE FOR THE EVENING.

HAVE ALL BUT BKW DEVELOPING MVFR FOG AFTER 03Z.  VLIFR DENSE FOG
WILL DEVELOP AFTER 06Z AT EKN...WITH A RETURN TO VFR CONDITIONS BY
12 OR 13Z AS USUAL.  VALLEYS WHERE IT RAINED...ACROSS SOUTHERN
WV...SW VA AND NE KY...COULD SEE IFR FOG AFTER 04Z.

FRI WILL LIKELY BE ANOTHER HAZY DAY.  CONVECTION WILL FIRE UP MAINLY
IN THE AFTERNOON THOUGH CANNOT BE RULED OUT EVEN ANYTIME AFTER
DAYBREAK...WITH FRONT NEARLY STATIONARY ACROSS NORTHERN WV AND
E-CNTRL OHIO.

FLOW WILL BE LIGHT AND VARIABLE AT THE SURFACE AND LIGHT...MAINLY W
ALOFT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF THUNDERSTORM DEVELOPMENT
MAY VARY.  ALSO AREAS THAT SEE RAIN LATER THIS AFTERNOON MAY DEVELOP
MORE FOG THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 06/10/11
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    M    M    M    M    L    L    M    M
HTS CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    H
BKW CONSISTENCY  M    H    H    H    H    H    L    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    M    L    L    M    L    L    L    L
PKB CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M

AFTER 00Z SATURDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JEE/JMV/TRM
NEAR TERM...TRM
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...TRM
Hazardous weather outlook, Jun 9, 7:15 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
815 PM EDT THU JUN 9 2011

KYZ101>103-105-VAZ003-004-WVZ005-006-013>015-024>028-033>039-046-047-
110015-
GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
815 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-040-110015-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-LAWRENCE-
MASON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
GILMER-LEWIS-HARRISON-TAYLOR-BARBOUR-
815 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST OHIO
FRIDAY...NORTHWEST OF A MCARTHUR TO ATHENS TO MARIETTA LINE. THAT
SLIGHT CHANCE EXPANDS ON SATURDAY TO INCLUDE ALL OF SOUTHEAST
OHIO...AND INTO THE NORTHERN LOWLANDS OF WEST VIRGINIA. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 2:40 PM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT THU JUN 9 2011

WVZ024-092045-
MINGO WV-
340 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT MINGO COUNTY...

AT 335 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE ALONG A LINE
FROM 11 MILES EAST OF INEZ TO 6 MILES SOUTH OF WILLIAMSON...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN OF
UP TO AN INCH IN AN HOUR WILL FALL FROM THESE STORMS. THIS WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS...ESPECIALLY FOR WESTERN PARTS OF THE COUNTY THAT
ALREADY RECEIVED RAINFALL EARLIER THIS AFTERNOON.

THESE STORMS WILL BE NEAR LENORE...WILLIAMSON...AND CHATTAROY AROUND
345 PM...CHATTAROY AROUND 350 PM...MYRTLE...MATEWAN...AND DELBARTON
AROUND 410 PM...EDGARTON AROUND 415 PM...RED JACKET AROUND 420 PM AND
VARNEY AROUND 425 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3755 8213 3758 8213 3762 8218 3762 8221
      3765 8224 3768 8231 3775 8233 3781 8241
      3784 8241 3782 8213 3777 8210 3775 8212
      3774 8209 3770 8208 3770 8205 3755 8195

19
Special weather statement, Jun 9, 3:32 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 PM EDT THU JUN 9 2011

VAZ004-WVZ024-033-092130-
BUCHANAN VA-MCDOWELL WV-MINGO WV-
432 PM EDT THU JUN 9 2011

...A STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WESTERN
BUCHANAN...NORTHWESTERN MCDOWELL AND SOUTHEASTERN MINGO COUNTIES...

AT 421 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE NEARLY
STATIONARY OVER WESTERN BUCHANAN...SOUTHEASTERN MINGO...AND WESTERN
BUCHANAN COUNTIES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AT A RATE IN EXCESS OF
AN INCH PER HOUR...WHICH WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40
MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS.

LOCATIONS THAT WILL BE IMPACTED INCLUDE BUT WILL NOT BE LIMITED TO
GILBERT CREEK...PANTHER...HURLEY...BIG ROCK...ROSEANN...AND GRUNDY.

IN HILLY TERRAIN THERE ARE MANY LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3732 8225 3741 8216 3754 8198 3753 8202
      3754 8203 3766 8194 3763 8181 3756 8185
      3744 8190 3724 8208

19
Local storm report, Jun 9, 6:13 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
713 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 SW ULYSSES            37.94N  82.70W
06/09/2011  E1.00 INCH       LAWRENCE           KY   EMERGENCY MNGR

&&

EVENT NUMBER RLX1100692

ARB
Special weather statement, Jun 9, 7:19 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
819 PM EDT THU JUN 9 2011

OHZ086-WVZ006-007-100045-
CABELL WV-GALLIA OH-MASON WV-
819 PM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CABELL...SOUTH
CENTRAL GALLIA AND SOUTHWESTERN MASON COUNTIES...

AT 816 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF PROCTORVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. A QUICK DOWNPOUR OF AROUND A HALF INCH...AND CLOUD TO GROUND
LIGHTNING CAN ALSO BE EXPECTED IN ITS PATH.

THIS STORM WILL BE NEAR ASHTON AROUND 840 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3869 8205 3861 8205 3861 8206 3852 8206
      3853 8230 3857 8230 3858 8229 3859 8235
      3868 8236

19
Special weather statement, Jun 9, 7:42 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
842 PM EDT THU JUN 9 2011

OHZ086-WVZ007-014-100130-
GALLIA OH-MASON WV-PUTNAM WV-
842 PM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PUTNAM...SOUTHEASTERN
GALLIA AND SOUTHERN MASON COUNTIES...

AT 838 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
GALLIPOLIS...NEAR ASHTON...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. A HEAVY DOWNPOUR OF A HALF TO THREE QUARTERS OF AN
INCH...AND CLOUD TO GROUND LIGHTNING...CAN ALSO BE EXPECTED IN THE
PATH OF THE STORM.

THIS STORM WILL BE NEAR BUFFALO AROUND 910 PM...GRIMMS LANDING AROUND
915 PM...ELEANOR AROUND 920 PM...WINFIELD AROUND 925 PM AND BANCROFT
AROUND 930 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3870 8225 3869 8178 3868 8177 3868 8175
      3865 8172 3860 8173 3860 8174 3859 8175
      3847 8174 3851 8206 3861 8225

19
Special weather statement, Jun 9, 7:48 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
848 PM EDT THU JUN 9 2011

WVZ019-020-030>032-040-100130-
BARBOUR WV-DODDRIDGE WV-HARRISON WV-LEWIS WV-RITCHIE WV-TAYLOR WV-
848 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL RITCHIE...NORTHERN
BARBOUR...NORTHERN LEWIS...SOUTHERN DODDRIDGE...SOUTHERN HARRISON AND
TAYLOR COUNTIES...

AT 838 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTH OF FAIRMONT TO 5 MILES EAST OF CLARKSBURG TO 13 MILES NORTHWEST
OF WESTON TO 4 MILES SOUTHEAST OF HARRISVILLE...MOVING EAST AT 15
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. THERE WILL ALSO BE CLOUD TO GROUND LIGHTNING..AND BRIEF
DOWNPOURS OF UP TO A HALF TO THREE QUARTERS OF AN INCH OF RAIN. THIS
MAY CAUSE PONDING ON ROADS...AND QUICK RISES IN STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR ROSEMONT...AND WEST MILFORD AROUND 855
PM...BEREA...AND FLEMINGTON AROUND 900 PM...GROVE AROUND 905 PM...
GRAFTON AROUND 910 PM...GALLOWAY...AND TYGART LAKE STATE PARK AROUND
915 PM...LOST CREEK AND THORNTON AROUND 925 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
105 AND 127.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3920 7986 3910 8013 3909 8021 3911 8024
      3909 8031 3909 8073 3917 8109 3919 8071
      3928 8032 3940 8018 3941 8010 3939 8008
      3944 7999 3942 7989 3930 7989 3924 7982

19

The radar

The Pittsburgh radar (KPBZ), 139 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Harrison

When
June 9, 7:57 PM EST
Where
Harrison County, Bridgeport
Measured
1 in hail
Reported by
Public
Coordinates
39.280, -80.250

Thunderstorm Wind, Harrison

When
June 9, 8:00 PM EST
Where
Harrison County, 0.3 mi WNW of Clarksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.281, -80.355

Trees were blown down along River Road.

Thunderstorm Wind, Harrison

When
June 9, 8:10 PM EST
Where
Harrison County, Clarksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.280, -80.350

Trees were blown down.

Thunderstorm Wind, Harrison

When
June 9, 8:16 PM EST
Where
Harrison County, 0.16 mi WSW of Bridgeport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.279, -80.253

Trees were blown down on Orchard Street.

Thunderstorm Wind, Taylor

When
June 9, 8:22 PM EST
Where
Taylor County, 0.51 mi WNW of Rosemont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.274, -80.178

Trees fell onto power lines along Kelly Drive.

Flash Flood, Harrison

When
June 9, 8:25 PM EST to 10:00 PM EST
Where
Harrison County, 1.8 mi NNW of Lodgeville to 1.33 mi NNW of (Ckb)benedum Arpt Cl
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
39.303, -80.286

Rain amounts of 2 to 3 inches fell in 2 hours or less. The rain gauge at the local television station measured 1.68 inches in less than 30 minutes, with a total of 2.28 inches. An automatic rain gauge at the airport measured a total of 2.68 in 2 hours. Simpson Creek and its smaller feeder streams came out of their banks. Water was reported inside a few structures. However, no homes were flooded according to county and state officials.

Thunderstorm Wind, Taylor

When
June 9, 8:50 PM EST
Where
Taylor County, 1.68 mi N of Lesmilinston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.354, -79.964

Trees were blown down along Wilson Road.

Thunderstorm Wind, Barbour

When
June 9, 9:06 PM EST
Where
Barbour County, Philippi
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.150, -80.030

Trees fell onto power lines. Electrical outages occurred in much of the town.

Thunderstorm Wind, Lewis

When
June 9, 9:20 PM EST
Where
Lewis County, Jane Lew
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.120, -80.400

Trees were blown down. A spotter measured a wind gust to 67 mph.

Thunderstorm Wind, Wood

When
June 9, 10:15 PM EST
Where
Wood County, 1 mi W of Mineral Wells
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.180, -81.549

Trees were blown down. A roof was damaged.

Flash Flood, Gilmer

When
June 9, 11:17 PM EST to June 10, 1:00 AM EST
Where
Gilmer County, 1.27 mi NNW of Coxs Mills to 4 mi SE of Conings
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.067, -80.839

Horn Creek and its feeder runs flooded roads around Coxs Mills. A water rescue occurred when water surrounded a house, barn, and vehicle in the Tanner Creek basin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309475, 309476, 309480, 309481, 309483, 309455, 309485, 309489, 309486, 309491, 309468.